Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at May 28, 2009, 2:19 PM PDT for Amador County, El Dorado County, California. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 2:19 PM PDT (21:19 UTC)
- Expired
- May 28, 2009, 4:09 PM PDT
- In force
- 110 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amador County, CA, El Dorado County, CA
The radar
The Sacramento radar (KDAX), 109 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:05 PM PDT | FLASH FLOOD | 11 N Black Springs, CA | SIGNIFICANT WATER RUNOFF OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSTO 282119 FFWSTO CAC005-017-282315- /O.NEW.KSTO.FF.W.0003.090528T2119Z-090528T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 219 PM PDT THU MAY 28 2009 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN AMADOR COUNTY IN CENTRAL CALIFORNIA... CENTRAL EL DORADO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 415 PM PDT * AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 9 MILES NORTHWEST OF SHRINER LAKE CAMPGROUND...OR ABOUT 12 MILES SOUTHWEST OF KIRKWOOD...MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRESH POND...POLLOCK PINES...GRIZZLY FLAT AND COOKS STATION EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3875 12068 3888 12028 3854 12008 3845 12048 $$ EK/WR
2 follow-up statements
000 WGUS76 KSTO 282132 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 232 PM PDT THU MAY 28 2009 CAC005-017-282315- /O.CON.KSTO.FF.W.0003.000000T0000Z-090528T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EL DORADO CA-AMADOR CA- 232 PM PDT THU MAY 28 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR NORTHEASTERN AMADOR AND CENTRAL EL DORADO COUNTIES... AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 7 MILES SOUTH OF KYBURZ...OR ABOUT 14 MILES WEST OF KIRKWOOD...MOVING WEST AT 5 MPH. IN ADDITION...THIS STORM MAY BE PRODUCING NICKEL SIZED HAIL AND WIND GUSTS UP TO 50 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE HALL...RIVERTON...COOKS STATION...PACIFIC HOUSE...FRESH POND...GRIZZLY FLAT...POLLOCK PINES AND CAMINO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3875 12068 3888 12028 3854 12008 3845 12048 $$ EK/WR
000 WGUS76 KSTO 282309 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 409 PM PDT THU MAY 28 2009 CAC005-017-282313- /O.CAN.KSTO.FF.W.0003.000000T0000Z-090528T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EL DORADO CA-AMADOR CA- 409 PM PDT THU MAY 28 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN AMADOR AND CENTRAL EL DORADO COUNTIES... THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND HAIL OVER THE PAST 2 HOURS HAVE WEAKENED. RAIN WITH OCCASIONAL LIGHTNING IS STILL POSSIBLE THROUGH THE REST OF THE AFTERNOON INTO THE EVENING. LAT...LON 3875 12068 3888 12028 3854 12008 3845 12048 $$ EK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:45 AM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 28, 9:45 AM PDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 945 AM PDT THU MAY 28 2009 .DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW NEARING THE SOUTHERN CALIFORNIA COAST LINE AND HIGH PRESSURE CENTERED OVER NEVADA AND UTAH THIS MORNING...WITH SOUTHEASTERLY FLOW ALOFT. WATER VAPOR IMAGERY ALSO SHOWS A WEAK VORT MAX LIFTING NORTHWARD IN THIS SOUTHEASTERLY FLOW...WHICH WILL ONCE AGAIN HELP TRIGGER WIDELY SCATTERED THUNDERSTORMS OVER THE NORTHERN SIERRA AND SOUTHERN CASCADES THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE MAIN FOCUS AND WEATHER PROBLEM FOR THE DAY. LOOKING TO THE 12Z MODEL DATA...THINGS ARE LOOKING SIMILAR TO YESTERDAY...WITH HEAVY RAIN...HAIL...AND GUSTY WINDS BEING THE PRIMARY THREATS. THERE MAY ALSO BE A THREAT OF SOME STRONG THUNDERSTORMS ONCE AGAIN TODAY AS WELL AS FLASH FLOODING OR DEBRIS FLOWS WITH A COUPLE OF THESE THUNDERSTORMS...AND A SPECIAL WEATHER STATEMENT IS IN EFFECT DESCRIBING THESE CONCERNS. AT THIS TIME...OUR CURRENT FORECAST IS ALSO ADVERTISING A SLIGHT CHANCE OF SHOWERS AN THUNDERSTORMS IN THE NORTHERN SACRAMENTO VALLEY FOR THIS AFTERNOON AND EVENING. HOWEVER...THE 12Z MODELS ARE DOWNPLAYING THIS POSSIBILITY. FOR NOW WILL LEAVE THE FORECAST AS IS...BUT WILL WATCH TO SEE IF THERE IS ANY DEVELOPMENT IN THIS AREA LATER TODAY. AS FOR THE TEMPERATURES TODAY...CURRENT 24 HOUR TRENDS ARE RUNNING EITHER SIMILAR TO OR UP TO 8 DEGREES COOLER THAN THIS TIME YESTERDAY MORNING...WITH THE DELTA AND SOUTHERN SACRAMENTO VALLEY TAKING THE LEAD ON THE AREAS THAT ARE RUNNING COOLER. BELIEVE THIS IS IN PART DUE TO A SLIGHTLY DEEPER MARINE LAYER THIS MORNING. BOTH THE 12Z OAKLAND SOUNDING AND THE FORT ORD PROFILER IS SHOWING THE MARINE LAYER IS RUNNING BETWEEN 1400 AND 1500 FEET DEEP...WITH THE GRADIENT BETWEEN KSFO AND KVCB CURRENTLY AROUND 3 MILLIBARS. THIS SHOULD BE DEEP ENOUGH TO BRING SOME COOLING TO THE DELTA TODAY...BUT OTHER AREAS WILL SEE LITTLE IMPACT IF ANY. THEREFORE...BELIEVE MOST OTHER AREAS WILL SEE TEMPERATURES SIMILAR TO YESTERDAY OR MAYBE SLIGHTLY COOLER. CURRENT FORECAST IS HANDLING THESE TRENDS WELL...AND NO UPDATES ARE PLANNED AT THIS TIME. PALMER && .AVIATION...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS IN THE CENTRAL VALLEY...WITH THE EXCEPTION OF POSSIBLE ISOLATED SHOWERS AND THUNDERSTORMS IN THE VICINITY OF REDDING AIRPORT. ISOLATED TO SCATTER THUNDERSTORMS WILL DEVELOP OVER THE SIERRA NEVADA WESTERN SLOPES ABOVE 3000 FEET AND NEAR THE CREST IN THE EARLY AFTERNOON HOURS...CONTINUING THROUGH THIS EVENING. BREEZY CONDITIONS ALONG WITH ISOLATED THUNDERSTORMS WILL ALSO DEVELOP OVER THE NORTHERN COASTAL MOUNTAINS IN THE AFTERNOON. GARCIA && .STO WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 28, 7:00 AM PDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT THU MAY 28 2009 CAZ013>019-063-064-066>069-291400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY UNSTABLE AIR WILL COMBINE WITH INCREASING MOISTURE TO CAUSE MORE SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS TODAY. THUNDERSTORMS WILL DEVELOP IN THE NORTHERN SIERRA WEST OF THE CREST EARLY THIS AFTERNOON...THEN SPREAD TO THE LASSEN PARK AREA...BURNEY BASIN AND SHASTA COUNTY MOUNTAINS BY EARLY EVENING. THEY COULD DRIFT WEST INTO THE FOOTHILLS LATER THIS EVENING.THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN...STRONG WINDS AND SMALL HAIL. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE WEEKEND OVER THE MOUNTAINS. ON MONDAY A TROUGH WILL TRIGGER THUNDERSTORM CHANCES IN THE SACRAMENTO VALLEY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, May 28, 2:09 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
209 PM PDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 13 NE MI-WUK VILLAGE 38.19N 120.01W
05/28/2009 E0.88 INCH TUOLUMNE CA TRAINED SPOTTER
A TRAINED SPOTTER IN STRAWBERRY, CA REPORTED PENNY TO
NICKEL SIZED HAIL ALONG WITH VERY HEAVY RAINFALL.
&&
DANGThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:12 PM PDT | Severe Thunderstorm Warning | STO | Amador, Calaveras | 63 min |
| May 28, 2:15 PM PDT | Flash Flood Warning | STO | Tuolumne | 42 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.